Science News
from research organizations

Popular cancer drug can cause kidney damage, study finds

Date:
June 12, 2010
Source:
American Society of Nephrology
Summary:
The widely used cancer drug bevacizumab may cause severe loss of protein from the kidney into the urine that can lead to significant kidney damage and can compromise the efficacy of cancer treatment, according to a new study. The results suggest that physicians should monitor patients' kidney health when prescribing this angiogenesis inhibitor.
Share:
       
FULL STORY

The widely used cancer drug bevacizumab may cause severe loss of protein from the kidney into the urine that can lead to significant kidney damage and can compromise the efficacy of cancer treatment, according to a study appearing in an upcoming issue of the Journal of the American Society of Nephrology (JASN). The results suggest that physicians should monitor patients' kidney health when prescribing this angiogenesis inhibitor.

While research indicates that treatment with the chemotherapy drug bevacizumab can lead to urinary protein leakage (proteinuria) and kidney damage, the overall risk associated with the drug and patient risk factors are unknown. Bevacizumab blocks a protein called vascular endothelial growth factor, thus inhibiting the production of new blood vessels around tumors.

Shenhong Wu MD, PhD (Stony Brook University Cancer Center), Xiaolei Zhu, MD, PhD (Kidney Doctors PLLC), and their colleagues conducted a review of published randomized, controlled clinical trials to assess the overall risk for severe proteinuria in patients taking bevacizumab. The researchers analyzed data from 16 studies comprising 12,268 patients with a variety of tumors.

Severe proteinuria occurred in 2.2% of patients taking bevacizumab. Compared with patients taking chemotherapy alone, patients taking bevacizumab combined with chemotherapy had a 4.79-fold increased risk of developing severe proteinuria and a 7.78-fold increased risk of developing nephrotic syndrome. (Nephrotic syndrome is a group of symptoms including protein in the urine, low blood protein levels, high cholesterol levels, high triglyceride levels, and swelling.)

Patients taking higher dosages of bevacizumab had the greatest risk of developing proteinuria. Also, when the investigators looked at differences by cancer type, they found that patients with kidney cancer had the highest risk of developing proteinuria (10.2% incidence).

These results indicate that it is particularly important to monitor the effects of bevacizumab in patients who have kidney cancer or who are receiving high doses of the drug. Future studies should investigate how to reduce bevacizumab's kidney-related effects, and physicians should be prepared to treat these potential side effects.

Study co-authors include Christi Kim, MD and Lea Baer, MD (Stony Brook University Cancer Center).


Story Source:

The above post is reprinted from materials provided by American Society of Nephrology. Note: Materials may be edited for content and length.


Journal Reference:

  1. Shenhong Wu, Christi Kim, Lea Baer, and Xiaolei Zhu. Bevacizumab Increases Risk for Severe Proteinuria in Cancer Patients. Journal of the American Society of Nephrology, 2010; DOI: 10.1681/ASN.2010020167

Cite This Page:

American Society of Nephrology. "Popular cancer drug can cause kidney damage, study finds." ScienceDaily. ScienceDaily, 12 June 2010. <www.sciencedaily.com/releases/2010/06/100610171708.htm>.
American Society of Nephrology. (2010, June 12). Popular cancer drug can cause kidney damage, study finds. ScienceDaily. Retrieved July 6, 2015 from www.sciencedaily.com/releases/2010/06/100610171708.htm
American Society of Nephrology. "Popular cancer drug can cause kidney damage, study finds." ScienceDaily. www.sciencedaily.com/releases/2010/06/100610171708.htm (accessed July 6, 2015).

Share This Page: